Fri | Sep 22, 2017

My imaginary boyfriend

Published:Saturday | April 30, 2016 | 4:00 AM

Q Doctor, I am on the Pill, and my friends at college think that I am having a fantastic sex life. The truth, however, is that I am a virgin! I don't even have a boyfriend.

You see, some time back, when I was 16, I noticed that most of my fellow colleagues were on the Pill. They were always talking about what amazing things they were doing while in bed with their boyfriends. To be honest, I was a little bit jealous and I felt left out and lonely.

I, therefore, invented a boyfriend for myself. I told my pals that he was tall and handsome and that he was a couple of years older than me and skilled in bed. They believed me.

Soon after, they started asking me about the kind of contraception I was using. I accompanied one of my girlfriends to her doctor's office and I decided to go into the consulting room, too. To keep up my deception, I asked the doctor for the Pill. So somehow, now I am on it.

I have been taking the Pill for three months and I have had no trouble with side effects. One good thing has been that my menses are much better. They used to be awful, Doc, but now they are short and light and I don't get any pain these days.

But here I am in this crazy situation of taking the Pill in order to prevent me from getting pregnant by a boy who does not exist!

What do you think I should do, Doc? Is it dangerous for me to be taking the Pill when the truth is that I do not need it?

A: Well, it is quite common for young women of 16, 17 or 18 years to pretend that they are having sex in order to maintain their status with their peers, and you have taken this deception a stage further by going on the Pill.

You ask me whether this is dangerous. Well, quite honestly, it isn't. Although the Pill can occasionally have serious side effects (like clotting), these are rare in younger women.

Nevertheless, I feel that it is, indeed, slightly crazy to be taking quite a powerful drug to protect you against pregnancy when, in fact, you are at no risk whatever of getting pregnant.

My inclination is to advise you to stop immediately, however, there is another important feature of your story. It is this - your periods are clearly much better now that you are taking the Pill.

As you have discovered, the Pill makes the menses:

n shorter;

n less heavy;

n less painful, or even pain free.

In fact, many doctors prescribe the Pill (or a Pill-like formulation) to young women who have menstrual problems, and it is remarkably effective.

So what I think you should do now is to go back to the doctor who prescribed the oral contraceptive for you. You can tell her that you don't actually need the Pill at the moment, but that it has had a good effect on the menses.

You can then discuss with her whether you should remain on this Pill or maybe take some other medication of a similar type.

Finally, I feel that you should avoid telling your classmates stories about that imaginary boyfriend of yours. If you continue doing that, there is a chance that you might be found out!

Q I am a guy of 17, and rather shy. All my life, I have avoided changing rooms and places where I would have to take off my clothes.

Last week, I was quite surprised to be picked for a sports team. Doc, when I got into the dressing room and started to change into my kit, I was horrified by the sight of the other boys' penises.

They all seemed to be far bigger than mine.

I was so ashamed that I hid my organ under a towel until I had got my shorts on. After the game, I did the same thing. I did not go in the shower.

Doctor, am I severely abnormal? And what can I do to double the length of my penis?

A: Poor you! You must have felt awful. But what you do not realise is that when young guys are in a changing room, they are often the victims of a kind of optical illusion which makes other men's organs look bigger than their own.

This optical illusion is very well known to doctors and sexologists. It is due to the fact that when you look down at your organ, that perspective gives you a foreshortened view of it. In contrast, when you glance at other guys' organs, you are seeing them sideways-on. Therefore, they seem much longer to you.

My advice is that you go and see a doctor and ask him to check you out. I forecast that he will be able to reassure you that you are normal.

Q I had sex with a boy last night, I was so excited that I forgot to take my Pill!

Doc, will I be alright, or will I get pregnant?

A: Women frequently forget a single Pill. If this happens, the best thing is to take it the following morning. Fuller instructions can be found on the leaflet inside the pack.

The odds are that you will be fine provided that you have not missed anymore tablets. But all young women should try hard not to miss Pills. It is possible to programme your phone to remind you to take them.

Q I am a guy of 20, Doc, and last month, I somehow got involved in some kind of orgy in Negril. There were three girls and three guys and we all had sex with the three girls.

Now one of the young ladies has contacted me saying that she is pregnant and claiming that I am the father!

Doc, what must I do?

A: Well, I do not wish to be unfair to this young woman, but if she had sex with three guys in an evening, it is absurd to decide that one of them must be the babyfather. It could have been any of the three of you.

I think that all you can do is to inform this poor girl that you are sorry to learn about her pregnancy, but that you do not accept responsibility at the moment. State that you will be willing to do a DNA test after the child has been born.

Finally, you should make sure that you have the names and addresses of the other two boys because these guys will also be needed for DNA testing when the time comes.

Q Doc, what medication would you recommend for painful periods? I do not wish to go to a doctor.

A: Well, usually it is best to start with paracetamol tablets. Warning: do not exceed the stated dose! If paracetamol doesn't work, then I would recommend trying ibuprofen. Take care to swallow these after a meal as they can irritate the stomach lining.

Also, remember that exercise can often help, as can warmth applied to the lower part of the belly.

If these measures don't solve the problem, then you really should go to a doctor and tell her about your menstrual pain. Good luck.

n Email questions to Doc at saturdaylife@gleanerjm.com and read more in the 'Outlook Magazine' tomorrow.